Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

Been on Escitalopram. Stopped suddenly and again started taking them. Feel like crying and get brain zaps. Side effects?

Apr 2013
User rating for this question
Answered by

General Surgeon
Practicing since : 2009
Answered : 5688 Questions
I have been on Escitalopram for 3 months . I started taking the tablets gradually and I stopped taking them suddenly . I started the tablets 22 of May and I stooped them on 20th of August. I feel very strange the last few days. I feel weak , I feel like I get "brain zaps" and I feel like crying. Is it possible its side effect from stopping the tablets suddenly . And what shall I do to make myself feel better? How long the discomfort will last?
Thank you
Posted Sun, 22 Sep 2013 in Mental Health
Answered by Dr. Ivan R. Rommstein 33 minutes later
Brief Answer:
it seems to be withdrawal syndrome

Detailed Answer:
Hi and welcome to XXXXXXX Thanks for the query.
it definitely sounds like discontinuation syndrome which is typical for escitalopram withdrawals especially after using it for more than 2 months. you have typical symptoms of it. So it is always advisable to reduce dosage gradually and last 2 weeks should 5mg(half a tablet) be taken daily before it is completely stopped. Fortunately these symptoms are not harmful and it will subside within 2 weeks without any treatment. Of course it is unpleasant. So if you can be patient I don't think that treatment is necessary. If you have severe symptoms or it persist for more than 10-14 days then you should consider restarting lexapro and decrease dosage gradually in consultation with your doctor. Secondly, benzodiazepines can be helpful for some of your symptoms too. But as I said,try to go through this without medicines first and you can expect improvement in one week. wish you good health. Regards
Above answer was peer-reviewed by
Follow-up: Been on Escitalopram. Stopped suddenly and again started taking them. Feel like crying and get brain zaps. Side effects? 46 minutes later
Thank you very much for your answer. you were very helpful. Thank you again
Answered by Dr. Ivan R. Rommstein 1 hour later
Brief Answer:

Detailed Answer:
You are welcome. i am here to help you. It is good from you that you use medicine as less as you can but discontinuing should be always gradual.
Also, for mild temporary panic attacks maybe some less potent benzodiazepine would be more appropriate. Escitalopram is powerful drug for severe anxiety conditions and depression so take it only when there is clear indication. you are young and healthy and I am sure you will feel better soon. Also,avoid noisy places,stress and try to rest in dark room as much as you can till symptoms subside.
Wish you good health. Regards and dont forget review.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor